Indiana, 2008

Flooding in Indiana, March 4, 2008

March 4, 2008 · NWS ILN · 3 events in 3 counties and zones

An area of low pressure tracking along a frontal boundary brought two to four inches of rainfall and widespread areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of low pressure tracking along a frontal boundary brought two to four inches of rainfall and widespread areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 4, 1:11 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 4, 1:11 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EST TUE MAR 4 2008

.SYNOPSIS...
SURFACE LOW PRESSURE OVER TENNESSEE WILL TRACK NORTHEAST INTO
THE UPPER OHIO RIVER VALLEY THIS EVENING AND THE EASTERN GREAT LAKES
BY WEDNESDAY MORNING. THIS SYSTEM WILL BRING HEAVY RAINFALL TO THE
PORTIONS OF THE AREA...AS WELL AS A WINTRY MIX. THE PRECIPITATION
WILL TAPER TO SNOW SHOWERS TONIGHT. BELOW NORMAL TEMPERATURES ARE
EXPECTED FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NARRATIVELY TILTED UPPER LEVEL LOW TO TRACK NE UP THE OHIO VALLEY
TO A PSN OVER WRN PA BY WED MRNG. LATEST SFC ANALYSIS INDICATES
ASSOCIATED DEEPENING SFC LOW OVER S CENTRAL KY...WHICH WL TRACK
NE TO A PSN OVER THE UPPER OH VALLEY THIS EVENING. AXIS OF 925-850MB
CONVERGENCE PIVOTING INTO ILN/S FA AHD OF 8H LOW. THIS COUPLED
WITH ELEVATED INSTBY WAS RESULTING IN THE DEVELOPMENT OF CONVECTION
OVER INDIANA AND CENTRAL KY. EXPECT PRECIPITATION COVERAGE TO
INCREASE THRU LATE AFTN. LOW LEVEL CAA IS UNDERCUTTING WAA ALOFT
RESULTING IN A CHANGE OVER TO FREEZING RAIN ACRS W CNTRAL OHIO AND
THE WHITEWATER/MIAMI VALLEYS. HAVE EXPANDED WINTER WX ADVISORY
FURTHER SOUTH TO ACCOUNT FOR CHANGE OVER.

AS THE 8H PASSES LATER THIS EVENING...HAVE PRECIP EVENTUALLY
TRANSITION OVER TO SNOW. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE AREA WITH THE SATURATED GROUND AND ONE TO TWO INCH RAIN
WHICH FELL OVERNIGHT. ANY CONVECTION WHICH AFFECTS THE SRN PORTION
OF FA WL ENHANCE THE POTENTIAL FOR ADDITIONAL FLOOD PROBLEMS.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
TONIGHT...AS THE LOW PUSHES QUICKLY OFF TO THE NORTHEAST...COLDER
SFC AIR WILL WORK IN THIS EVENING WITH QPF AMOUNTS WINDING DOWN.
LOOKING AT FCST SNDGS FROM VARIOUS MODELS...THERE IS SOME
UNCERTAINTY HOW QUICKLY THE FREEZING PCPN WILL CHANGE OVER TO
SNOW. SNOW ACCUMULATIONS SHOULD BE LIGHT REGARDLESS...BUT IF THE
FREEZING RAIN/DZ LINGERS...LIGHT ICING WILL MAY BE AN EXPANDING
CONCERN.

WEDNESDAY...HIGH PRESSURE BUILDS WITH SCT SKIES AND BELOW NORMAL
TEMPS...MAINLY NEAR 40.  LOWS WILL DIPS INTO THE 30S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY...THE GFS IS MORE PRONOUNCED THAN THE ECMWF WITH A S/W AND
COLD FRONT PASSING ACROSS THE AREA.  HIGHS WILL REMAIN BELOW
NORMAL...UPPER 30S TO MID 40S. EXPECT SCT POPS WITH SNOW SHOWERS
CHANGING OVER TO RAIN IN THE AFTERNOON...TAILING OFF AND ENDING INTO
THE OVERNIGHT.

FRIDAY...HIGHS WILL ONLY RANGE FROM THE LOWER TO UPPER 30S NORTH
TO SOUTH BEHIND THE FRONT. THE GFS AND PARTICULARLY THE ECMWF HAVE
TRENDED FURTHER WEST WITH A LOW TRACKING NORTH UP THE EAST COAST. THIS
SYSTEM MAY PUSH SOME SNOW/WINTRY PCPN INTO AREAS...ESPECIALLY SE
OF I-71.

S/WV ENERGY IS FORECAST TO DIG ON THE BACK SIDE OF AFOREMENTIONED
SYSTEM FRIDAY NIGHT INTO SATURDAY. SYSTEM LACKS A DISCERNIBLE SFC
FEATURE...SO WILL ONLY CARRY SLIGHT CHANCE POPS FRIDAY NIGHT INTO
SATURDAY AT THIS TIME. ENERGY WILL ENHANCE CAA INTO THE REGION.
THUS...TEMPERATURES ARE EXPECTED TO BE THE COLDEST SATURDAY INTO
SATURDAY NIGHT WITH HIGHS/LOWS MUCH BELOW NORMAL.

UPPER LEVEL PATTERN WILL BECOME LESS AMPLIFIED SUNDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR AIRMASS MODIFICATION AND THUS A GRADUAL
WARMING TREND. TEMPERATURES...HOWEVER...WILL STILL AVERAGE BELOW
NORMAL.  SFC HIGH PRESSURE SHOULD KEEP THE REGION DRY THROUGH THIS
PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
DEEPENING SFC LOW OVER S CENTRAL KY WL TRACK NE TO A PSN OVER THE
UPPER OH VALLEY THIS EVENING. STRONG LOW LEVEL CONVERGENCE
PIVOTING INTO ILN/S FA AHD OF 8H LOW. THIS COUPLED WITH ELEVATED
INSTBY WAS RESULTING IN THE DEVELOPMENT OF CONVECTION OVER
INDIANA AND CENTRAL KY. EXPECT PRECIPITATION COVERAGE TO INCREASE
THRU LATE AFTN. LOW LEVEL CAA WHICH IS UNDERCUTTING WAA ALOFT
WL RESULT IN A CHANGE OVER TO FREEZING RAIN ACRS THE WESTERN TAF
SITES THRU THE AFTN AND INTO EARLY EVENING. ALSO...THE ELEVATED
CONVECTION MAY RESULT IN THUNDER WITH KCVG AND KLUK HAVING THE
BEST POSSIBILITY. HAVE NOT MENTIONED THIS CHC IN THE TAFS AT
THIS TIME.

AS ENTIRE COLUMN COOLS LATER THIS EVENING...HAVE PRECIP
EVENTUALLY TRANSITIONING OVER TO SNOW. CEILINGS EXPECTED TO
VARY BETWEEN IFR AND MVFR AT MOST LOCATIONS THRU THE AFTN WITH
IFR CONDITIONS EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS.
SNOW SHOWERS WILL GRADUALLY DIMINISH TOWARDS 12Z ALONG WITH
SLOWLY IMPROVING CIGS.

OUTLOOK...MVFR CEILINGS WILL CONTINUE INTO WEDNESDAY. MVFR
CEILINGS WILL BE POSSIBLE ON THURSDAY AND AGAIN FRIDAY NIGHT AND
SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-
     034-035-042>046-051>054-060>062.
KY...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR KYZ089>100.
IN...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR INZ050-058-059-066-
     073>075-080.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR INZ050-
     058-059.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Mar 4, 1:13 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
113 PM EST TUE MAR 4 2008

INZ066-073>075-080-KYZ089>100-OHZ055-056-063>065-070>074-077>082-088-
051815-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
113 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-051815-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-
GREENE-
113 PM EST TUE MAR 4 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 4, 10:07 AM EST, 5 hours 49 minutes before
KYZ089>100-041512-

TEST...SPECIAL WEATHER STATEMENT...TEST
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EST TUE MAR 4 2008

...THIS IS A TEST STATEMENT FOR THE STATEWIDE KENTUCKY TORNADO
DRILL...

REPEAT...THIS IS A TEST...NO SEVERE WEATHER IS OCCURRING AT THIS
TIME. REPEAT...THIS IS A TEST. NO SEVERE WEATHER IS OCCURRING AT
THIS TIME.

THIS IS A GOOD TIME TO EXERCISE YOUR SEVERE WEATHER SAFETY PLAN...IF
POSSIBLE.

AGAIN...THIS IS A TEST MESSAGE AS A PART OF THE KENTUCKY STATEWIDE
TORNADO DRILL. NO SEVERE WEATHER IS OCCURRING AT THIS TIME.

REPEAT...THIS IS A TEST.
Local storm report, Mar 4, 11:29 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1129 AM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            1 E SOUTH LEBANON       39.37N 84.19W
03/04/2008                   WARREN             OH   EMERGENCY MNGR

            MASON MORROW MILGROVE ROAD IN SOUTH LEBANON AND
            WILMINGTON ROAD SOUTH OF OREGONIA ARE CLOSED DUE TO HIGH
            WATER. A LARGE TREE WAS UNDERCUT BY WATER AND FELL ACROSS
            BOTH LANES OF MASON MORROW MILGROVE ROAD.

&&

JF
Local storm report, Mar 4, 2:59 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            FALMOUTH                38.67N 84.33W
03/04/2008                   PENDLETON          KY   LAW ENFORCEMENT

            WATER OVER SOME LOW LYING BRIDGES AND ROADS.

0116 PM     FLOOD            MILFORD                 38.58N 84.16W
03/04/2008                   BRACKEN            KY   LAW ENFORCEMENT

            WATER OVER SANTA FE ROAD NEAR MILFORD KY

0121 PM     FLOOD            MARYSVILLE              40.24N 83.37W
03/04/2008                   UNION              OH   LAW ENFORCEMENT

            ONE ROAD CLOSED IN THE COUNTY BY HIGH WATER.

0124 PM     FLOOD            6 W WASHINGTON          38.61N 83.91W
03/04/2008                   MASON              KY   LAW ENFORCEMENT

            BRANDYWINE RD CLOSED BY HIGH WATER. WATER OVER A FEW
            OTHER ROADS ELSEWHERE IN THE COUNTY.

0137 PM     FLOOD            4 SSE PIKE LAKE         39.09N 83.14W
03/04/2008                   PIKE               OH   LAW ENFORCEMENT

            SEVERAL ROADS COVERED WITH WATER IN THE COUNTY...
            INCLUDING SR 220 AT RIVER RD AND SR 124 AT DRY BONE RD.

0140 PM     FLOOD            CHILLICOTHE             39.34N 82.99W
03/04/2008                   ROSS               OH   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN THE COUNTY. A FEW UNOCCUPIED CARS
            SUBMERGED IN LOW LYING AREAS.

0145 PM     FLOOD            5 W HILLSBORO           39.21N 83.71W
03/04/2008                   HIGHLAND           OH   LAW ENFORCEMENT

            WATER ACROSS SEVERAL ROADS IN THE COUNTY... INCLUDING US
            50 NEAR DANVILLE RD... BEECHWOOD RD AND CLEAR CREEK RD.

0157 PM     FLOOD            WEST UNION              38.79N 83.54W
03/04/2008                   ADAMS              OH   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED ACROSS COUNTY BY HIGH WATER.

0159 PM     FLOOD            GEORGETOWN              38.87N 83.90W
03/04/2008                   BROWN              OH   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED ACROSS COUNTY. ROUTE 763 NEAR ROUTE
            41 IS IMPASSABLE.

&&

SHOBE2
Special weather statement, Mar 4, 3:50 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EST TUE MAR 4 2008

KYZ100-042115-
LEWIS KY-
350 PM EST TUE MAR 4 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS COUNTY
THROUGH 415 PM EST...

AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 14 MILES SOUTHWEST OF HARRIS...MOVING
NORTHEAST AT 55 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HARRIS...HEAD OF GRASSY AND CAMP DIX.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Dearborn

When
March 4, 3:56 PM EST to 5:00 PM EST
Where
Dearborn County, 1.33 mi SSW of Aurora to 0.29 mi ENE of Lawrenceville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.054, -84.913

Numerous roads were flooded and closed.

Flood, Franklin

When
March 4, 4:01 PM EST to 5:00 PM EST
Where
Franklin County, 0.45 mi ENE of Metamora to 1.49 mi SSE of Raymond
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.452, -85.122

Numerous roads were flooded and closed throughout the county.

Flood, Ripley

When
March 4, 4:07 PM EST to 5:00 PM EST
Where
Ripley County, 2.9 mi N of Old Milan to 1.49 mi ESE of Elrod
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.192, -85.134

Old Milan Road was flooded and closed between Roads 500E and 700N. Other roads were flooded across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89432, 89433, 89434.